Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 28, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 31, 2018, 3:36 PM EDT for Hancock County, Henry County, Madison County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2018, 3:36 PM EDT (19:36 UTC)
- Expired
- May 31, 2018, 4:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, IN, Henry County, IN, Madison County, IN
The radar
The Indianapolis radar (KIND), 57 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
149
WUUS53 KIND 311936
SVRIND
INC059-065-095-312015-
/O.NEW.KIND.SV.W.0028.180531T1936Z-180531T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
336 PM EDT THU MAY 31 2018
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southeastern Madison County in central Indiana...
Hancock County in central Indiana...
Western Henry County in east central Indiana...
* Until 415 PM EDT.
* At 336 PM EDT, a severe thunderstorm was located over Greenfield,
or 17 miles east of Indianapolis, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Greenfield, Knightstown, New Palestine, Shirley, Markleville,
Kennard, Wilkinson and Spring Lake.
This includes Interstate 70 between mile markers 96 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3979 8552 3979 8563 3974 8563 3973 8590
3986 8593 3986 8583 3997 8577 4008 8552
4008 8549 4007 8549
TIME...MOT...LOC 1936Z 267DEG 29KT 3978 8581
HAIL...1.00IN
WIND...60MPH
$$
PUMA2 follow-up statements
244
WWUS53 KIND 311950
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
350 PM EDT THU MAY 31 2018
INC059-065-095-312015-
/O.CON.KIND.SV.W.0028.000000T0000Z-180531T2015Z/
Madison IN-Hancock IN-Henry IN-
350 PM EDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHEASTERN MADISON...HANCOCK AND WESTERN HENRY COUNTIES...
At 350 PM EDT, a severe thunderstorm was located 10 miles northeast
of Greenfield, or 16 miles south of Anderson, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Greenfield, Knightstown, New Palestine, Shirley, Markleville,
Kennard, Wilkinson and Spring Lake.
This includes Interstate 70 between mile markers 96 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3979 8552 3979 8563 3974 8563 3973 8590
3986 8593 3986 8583 3997 8577 4008 8552
4008 8549 4007 8549
TIME...MOT...LOC 1950Z 263DEG 28KT 3986 8560
HAIL...1.00IN
WIND...60MPH
$$
PUMA210
WWUS53 KIND 312010
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
410 PM EDT THU MAY 31 2018
INC059-065-095-312019-
/O.EXP.KIND.SV.W.0028.000000T0000Z-180531T2015Z/
Madison IN-Hancock IN-Henry IN-
410 PM EDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON...HANCOCK
AND WESTERN HENRY COUNTIES WILL EXPIRE AT 415 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 600 PM EDT for
central Indiana.
LAT...LON 3979 8552 3979 8563 3974 8563 3973 8590
3986 8593 3986 8583 3997 8577 4008 8552
4008 8549 4007 8549
TIME...MOT...LOC 2009Z 267DEG 29KT 3987 8541
$$
50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:46 PM EDT, 50 minutes earlier.
Area forecast discussion, May 31, 2:46 PM EDT, 50 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 246 PM EDT Thu May 31 2018 .UPDATE... The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below. && .SYNOPSIS... Issued at 240 PM EDT Thu May 31 2018 A cold front is expected to move through the area on Friday. Another frontal system may affect the area by Saturday night and Sunday. In the wake of the weekend system, high pressure will move into the area for the early to middle parts of next week. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 240 PM EDT Thu May 31 2018 Mid level vorticity lobe currently moving through southern Indiana at this time, associated with a large convective cluster. Elsewhere, isolated convection is present over the rest of the area as convective temperatures are reached. Short term models suggest the mid level vorticity lobe will reach the far southeast zones by 312000Z-312100Z. Should see organized convective activity over the southern zones for a couple more hours, with a diminishing trend after that as the vorticity lobe passes off to the east. Threat for high winds along the leading edge of the convective activity. Could be some additional convective development through this evening as the trailing vorticity tail hangs back across central Indiana. Progged 925-850mb flow is somewhat favorable for this to happen. Another vorticity center currently over Missouri is expected to begin moving into the local area after about 010400Z. At this time, not sure as to amount of convection that may be associated with this feature later tonight, given that the air mass will probably be worked over quite a bit from current activity. However, model guidance suggests some lapse rate recovery is possible late tonight. Based on above, will keep high PoPs going over the southern zones through late this afternoon, and go with chance PoPs though tonight over the rest of the area. Low level thicknesses suggest the GFS MOS lows tonight look reasonable. && .SHORT TERM /Friday through Sunday/... Issued at 240 PM EDT Thu May 31 2018 Diffuse cold front is expected to drop through the area during the day Friday. Model data suggest not a lot of organized lift associated with this front, although there may be some upper support present due to a trough passing through the Great Lakes. Will keep some chance PoPs going on Friday ahead of the front. Will keep some chance PoPs going into Friday evening over the southeast zones as the front may still be in the process of moving through those areas. Dry conditions expected on Saturday as surface high pressure noses into the area from the Great Lakes. Another upper trough is progged to drift through the northern Plains and into the Midwest by Sunday. Will bring PoPs back into the forecast by Saturday night and Sunday. Progged low level thicknesses suggest the GFS MOS highs for Friday may be a little on the warm side. Will nudge the guidance highs down a bit in that period. The remainder of the periods look OK for now. && .LONG TERM /Sunday Night Through Thursday/... Issued at 225 PM EDT Thu May 31 2018 Models are close enough that the model blend initialization was accepted for most items. Central Indiana will remain in northwest flow aloft during the long term, which will lead to a period of near normal temperatures. The GFS looks overdone with an upper low moving in on Monday, so ignored it. Thus went with a dry forecast through the long term with high pressure in control at the surface for most of the period. Of course in northwest flow there is always a chance a short wave could develop and bring a shower chance, so will have to continue to watch for later developments. && .AVIATION (Discussion for the 311800Z TAF Issuance)... Issued at 1248 PM EDT Thu May 31 2018 MVFR conditions expected at times, mainly this evening and overnight. Convection likely to impact southern sites at times through the evening. First round of thunderstorms looks to impact mainly KHUF and KBMG early in the period, with widely scattered convection elsewhere. Then there will be a lull before another thunderstorm complex moves in late this afternoon into this evening. More uncertainty exists with this second complex with questions of how the first round will have removed some instability. Tried to time the best chances for thunderstorms by using TEMPO or VCTS as appropriate. Amendments will likely be needed as trends become clearer. Overnight there looks to be a period of MVFR ceilings, which will lift and scatter out Friday morning. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....50 AVIATION...50
Hazardous weather outlook, May 31, 3:29 AM EDT, 12 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 329 AM EDT Thu May 31 2018 INZ021-028>031-035>049-051>057-060>065-067>072-011000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 329 AM EDT Thu May 31 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Showers and thunderstorms will redevelop this afternoon. Some of these storms could be strong or severe late this afternoon and evening, especially south of Interstate 74. An isolated tornado can not be ruled out south of Carlisle and Bedford. Hazards: Damaging winds, large hail, isolated tornadoes, brief heavy rain and cloud to ground lightning. Timing: Mainly late this afternoon and evening. Discussion: A frontal system and upper wave will move through central Indiana tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: A pair of frontal systems will bring a chance of thunderstorms to central Indiana Friday and Friday evening and again Saturday night through early afternoon Sunday. Severe storms are not expected. However, any storm can produce brief heavy rain, gusty winds and cloud to ground lightning. Discussion: A pair of cold fronts will result in the threat for early and late weekend thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 31, 2:55 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
255 PM EDT THU MAY 31 2018
INZ045-046-311930-
Putnam IN-Hendricks IN-
255 PM EDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR HENDRICKS AND NORTHEASTERN PUTNAM
COUNTIES UNTIL 330 PM EDT...
At 254 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greencastle, or 26 miles south of Crawfordsville, moving east at 40
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Plainfield, Brownsburg, Greencastle, Danville, Avon, Clayton,
Bainbridge, Fillmore, Coatesville, Amo, Stilesville and Groveland.
LAT...LON 3984 8633 3963 8633 3963 8646 3962 8647
3960 8681 3976 8685
TIME...MOT...LOC 1854Z 264DEG 36KT 3969 8672
50Local storm report, May 31, 3:00 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 3 N AVOCA 38.95N 86.55W
05/31/2018 LAWRENCE IN PUBLIC
REPORTS OF SEVERAL TREES DOWN ALONG JUDAH
ROAD. TIME ESTIMATED FROM RADAR.
&&
AWLocal storm report, May 31, 3:13 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
313 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TSTM WND DMG AZALIA 39.09N 85.84W
05/31/2018 BARTHOLOMEW IN PUBLIC
LARGE TREE DOWN ON 800S NEAR US 31. REPORT
FROM TWITTER. TIME ESTIMATED FROM RADAR.
&&
50Local storm report, May 31, 3:31 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
331 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG NORTH VERNON 39.01N 85.63W
05/31/2018 JENNINGS IN TRAINED SPOTTER
UTILITY LINES AND TREES/LIMBS DOWN. DELAYED
REPORT.
&&
BHHLocal storm report, May 31, 3:33 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
333 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND GST 2 NE MCCORDSVILLE 39.93N 85.90W
05/31/2018 M61 MPH HAMILTON IN TRAINED SPOTTER
ACCOMPANIED BY 3/4-INCH HAIL.
&&
BHHLocal storm report, May 31, 3:34 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
334 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL 2 NE MCCORDSVILLE 39.93N 85.90W
05/31/2018 E0.75 INCH HAMILTON IN PUBLIC
ACCOMPANIED BY MEASURED 61 MPH WIND.
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:08 PM EDT | Severe Thunderstorm Warning | IND | Knox | 52 min |
| May 31, 12:48 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox | 42 min |
| May 31, 1:01 PM EDT | Tornado Warning | IND | Daviess | 14 min |
| May 31, 1:09 PM EDT | Severe Thunderstorm Warning | IND | Martin | 36 min |
| May 31, 1:18 PM EDT | Severe Thunderstorm Warning | IND | Greene, Sullivan | 42 min |
| May 31, 1:24 PM EDT | Severe Thunderstorm Warning | IND | Greene, Lawrence, Monroe | 36 min |
| May 31, 1:48 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Monroe | 42 min |
| May 31, 2:24 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Jackson, Jennings | 36 min |
| May 31, 2:51 PM EDT | Special Weather Statement | IND | Marion | 24 min |
| May 31, 2:55 PM EDT | Special Weather Statement | IND | Hendricks | 35 min |
| May 31, 3:12 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Madison, Marion | 33 min |
| May 31, 3:46 PM EDT | Severe Thunderstorm Warning | IND | Henry, Rush | 44 min |
| May 31, 4:21 PM EDT | Special Weather Statement | IND | Randolph | 39 min |
| May 31, 7:13 PM EDT | Special Weather Statement | IND | Fountain | 47 min |
| May 31, 7:23 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Vermillion, Warren | 52 min |
| May 31, 7:25 PM EDT | Special Weather Statement | IND | Carroll | 35 min |
| May 31, 7:31 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion | 44 min |
| May 31, 7:50 PM EDT | Special Weather Statement | IND | Tippecanoe | 25 min |
| May 31, 7:56 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke | 23 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.